Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Norman, OK

April 28, 2016Hardeman County, Texas; Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 28, 2016, 6:57 PM CDT for Hardeman County, Texas; Harmon County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 6:57 PM CDT (23:57 UTC)
Expired
Apr 28, 2016, 7:45 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Harmon County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 97 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:26 PM CDTHAIL 1.75Hollis, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KOUN 282357
SVROUN
OKC057-TXC197-290045-
/O.NEW.KOUN.SV.W.0187.160428T2357Z-160429T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...

* UNTIL 745 PM CDT

* AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
  OF HOLLIS...MOVING EAST AT 30 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLIS...GOULD...VINSON...MADGE AND MCKNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3491 10000 3493 9999 3494 9974 3451 9971
      3450 10000
TIME...MOT...LOC 2356Z 253DEG 26KT 3462 10008 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

30
2 follow-up statements
666 
WWUS54 KOUN 290010
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT THU APR 28 2016

OKC057-TXC197-290045-
/O.CON.KOUN.SV.W.0187.000000T0000Z-160429T0045Z/
HARMON OK-HARDEMAN TX-
710 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR HARMON AND NORTHWESTERN HARDEMAN COUNTIES...

AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLLIS...MOVING
NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD...VINSON...MADGE AND MCKNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3491 10000 3493 9999 3494 9974 3451 9971
      3450 10000
TIME...MOT...LOC 0010Z 244DEG 28KT 3468 9995 

HAIL...1.25IN
WIND...60MPH
 
$$

30
419 
WWUS54 KOUN 290031
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT THU APR 28 2016

TXC197-290041-
/O.CAN.KOUN.SV.W.0187.000000T0000Z-160429T0045Z/
HARDEMAN TX-
731 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDEMAN COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3491 10000 3493 9999 3494 9974 3455 9971
      3459 9998
TIME...MOT...LOC 0031Z 252DEG 26KT 3470 9980 

$$

OKC057-290045-
/O.CON.KOUN.SV.W.0187.000000T0000Z-160429T0045Z/
HARMON OK-
731 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR HARMON COUNTY...

AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOULD...MOVING
EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOLLIS...GOULD...VINSON...MADGE AND MCKNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3491 10000 3493 9999 3494 9974 3455 9971
      3459 9998
TIME...MOT...LOC 0031Z 252DEG 26KT 3470 9980 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:20 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 28, 6:20 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU APR 28 2016

.AVIATION...
MVFR CEILINGS WILL DEVELOP OVERNIGHT WITH IFR CONDITIONS ACROSS THE
WEST BY 12Z FRI. THIS WILL OCCUR AS SHOWERS AND THUNDERSTORMS BECOME
NUMEROUS FROM SOUTH TO NORTH LATE TONIGHT INTO THE FIRST PART OF THE
DAY ON FRI. MFVR CEILINGS ARE EXPECTED TO LINGER THROUGH THE
MORNING. THESE CEILINGS WILL CONT INTO THE AFTN OUTSIDE OF SOUTHWEST
OK AND NORTH TEXAS WHERE VFR CONDITIONS ARE EXPECTED BY MID/LATE
AFTN. ANOTHER ROUND OF STORMS MAY IMPACT MANY SITES FRI AFTN.

30

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT THU APR 28 2016/

.DISCUSSION...
THE NEXT STORM SYSTEM TO OUR WEST WILL BEGIN TO AFFECT OUR
FORECAST AREA THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING
OVER WEST TEXAS...NEAR LUBBOCK. THESE STORMS WILL PROBABLY MOVE
INTO WESTERN OKLAHOMA THIS EVENING...WHILE ON A WEAKENING TREND.
ALTHOUGH THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
STORMS...THE GREATER RISK OF SEVERE STORMS WILL ARRIVE WITH
ELEVATED STORMS LATER TONIGHT. ISENTROPIC UPGLIDE NORTH OF A WARM
FRONT IN NORTH TEXAS WILL COMBINE WITH SUFFICIENT ELEVATED
INSTABILITY TO PRODUCE NUMEROUS THUNDERSTORMS LATE TONIGHT INTO
FRIDAY MORNING. THESE STORMS WILL ALSO POSE A SEVERE WEATHER
RISK...PRIMARILY IN THE FORM OF LARGE HAIL.

IT IS NOT YET QUITE CLEAR HOW THE SYSTEM WILL EVOLVE
TOMORROW...BUT THE MORNING STORMS ARE GENERALLY EXPECTED TO
CONTINUE TO SHIFT NORTH DURING THE MORNING...WHILE WEAKENING...AND
FINALLY DISSIPATING IN THE LATE AFTERNOON. IT APPEARS THAT NEW
STORMS WILL FORM WITHIN THE WARM SECTOR IN THE AFTERNOON...AND
THOSE WILL SPREAD NORTHEAST THROUGH THE REMAINDER OF THE DAY AND
EVENING. THERE WILL PROBABLY BE SOME OVERLAP BETWEEN THE TWO
THUNDERSTORM EPISODES. SEVERE STORMS WILL BE QUITE POSSIBLE IN
THE AFTERNOON/EVENING EVENT AS WELL.

BY SATURDAY MORNING...THE STORMS SHOULD BE MOSTLY...IF NOT
ENTIRELY...EAST AND NORTHEAST OF OUR FORECAST AREA. AFTER A COUPLE
OF DRY DAYS...ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND
THUNDERSTORMS TO THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT.
SEVERE WEATHER APPEARS TO BE UNLIKELY WITH THESE STORMS.

ONCE THAT SYSTEM MOVES AWAY...EXPECT ANOTHER FEW DAYS OF DRY
WEATHER. MEDIUM-RANGE MODELS SUGGEST ANOTHER STORM SYSTEM LATE IN
THE WEEK OR NEXT WEEKEND...BUT IT IS TOO EARLY AT THIS POINT TO
MAKE ANY SPECIFIC FORECASTS FOR THAT TIME PERIOD...AS THE MODEL
FORECASTS CONTINUE TO CHANGE SUBSTANTIALLY WITH EACH RUN THAT FAR
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  73  51  74 /  70  70  60  10
HOBART OK         57  76  48  73 /  70  70  30   0
WICHITA FALLS TX  60  82  52  77 /  60  60  20  10
GAGE OK           51  66  42  68 /  70  70  40  10
PONCA CITY OK     55  70  52  72 /  50  70  80  10
DURANT OK         62  77  61  80 /  70  90  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/23
Hazardous weather outlook, Apr 28, 12:12 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT THU APR 28 2016

OKZ004>048-050>052-TXZ083>090-291715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PARTS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A ARNETT TO OKLAHOMA CITY TO
ATOKA LINE. A MARGINAL RISK FOR SEVERE STORMS EXISTS SOUTH OF A
ALVA TO GUTHRIE TO CHANDLER LINE.

TIMING...
SEVERE THUNDERSTORMS ARE POSSIBLE AS EARLY AS 7 PM THIS EVENING
IN PARTS OF WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...BUT
MOST SEVERE THUNDERSTORMS WILL NOT OCCUR UNTIL AFTER MIDNIGHT
TONIGHT.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE MAIN HAZARD...
DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE AS WELL...
LOCALLY HEAVY RAINFALL...

DISCUSSION...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TONIGHT
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AS MOISTURE AND
INSTABILITY INCREASE. MOST...IF NOT ALL...OF THESE STORMS ARE
EXPECTED TO BE ELEVATED IN NATURE...WHICH WOULD FAVOR STORMS WITH
LARGE HAIL. STORMS LATE THIS AFTERNOON WILL LIKELY FORM OVER THE
TEXAS PANHANDLE THEN MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS EVENING. ADDITIONAL STORMS WILL FORM THROUGH THE NIGHT
TONIGHT AS THE LOW LEVEL JET INCREASES.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS MUCH OF
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY BE A LOW TORNADO
RISK ON FRIDAY AS WELL.

THUNDERSTORM CHANCES MAY LINGER IN SOUTHEASTERN OKLAHOMA
SATURDAY MORNING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY OCCUR LATE SUNDAY
INTO MONDAY. SEVERE POTENTIAL SUNDAY AND MONDAY REMAINS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Apr 28, 6:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT THU APR 28 2016

OKZ033-TXZ083-290000-
HARMON OK-HARDEMAN TX-
635 PM CDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARMON AND
NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
CHILDRESS...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
TENNIS BALL SIZE HAIL...
60 MPH WIND GUSTS...

LOCATIONS IMPACTED INCLUDE...
HOLLIS AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3481 10000 3485 9990 3451 9983 3450 9984
      3450 9983 3446 9982 3447 10000
TIME...MOT...LOC 2332Z 248DEG 20KT 3460 10024

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:35 PM CDTSpecial Weather StatementOUNHarmon25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.